4 of 4
DANGEROUS INTERACTIONS
What Can Go Wrong: Researchers from Massachusetts General Hospital reported that a 46-year-old woman who took five different drugs for depression, asthma, and other conditions and for two days used an over-the-counter cold remedy developed crushing head pain, blurry vision, and nausea, and then suffered a stroke. The cause? An overload of serotonin, thanks to an interaction between her antidepressant and her cough medicine, causing her arteries to constrict.

How Common: In a study of 2.8 million people, researchers found potentially dangerous drug interactions in 2 percent of prescriptions. Risk rises after age 44—when your body is less able to metabolize meds. The odds that you'll have an interaction are 13 percent with two drugs, 38 percent with five drugs, 82 percent with seven. Herbs, vitamins, and over-the-counter remedies ranging from ibuprofen to decongestants and beyond are also subject to interactions.

What You Can Do: Carry a list of all prescription drugs, over-the-counter meds, vitamins, and supplements you take; show it to your doctor and your pharmacist. (You'll find a printable blank list at www.ismp.org/consumers/safemeds.pdf). "Your doctor and pharmacist may not have a record of all the drugs you take, particularly if you see more than one doctor or have your prescriptions filled at more than one pharmacy," Cohen says.
PREVIOUS | NEXT SLIDESHOW

NEXT STORY

Next Story

Comment

LONG FORM
ONE WORD